Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2024, 11:43 AM MDT for Kane County, Utah. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2024, 11:43 AM MDT (17:43 UTC)
- Expired
- Aug 13, 2024, 6:38 PM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:02 PM MDT | FLASH FLOOD | 19 W Big Water, UT | Rangers reported deep fast flowing water in Buckskin Gulch. Exact details regarding depth of water were not yet known. 3 hour radar estimated precipitation across most of the warned area ranged from 1 to 2 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937
WGUS55 KSLC 131743
FFWSLC
UTC025-132045-
/O.NEW.KSLC.FF.W.0042.240813T1743Z-240813T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1143 AM MDT Tue Aug 13 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...
* Until 245 PM MDT.
* At 1143 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
creeks and streams.
* Some locations that will experience flash flooding include...
Buckskin Gulch, House Rock Valley Road, Wire Pass and The Wave.
This includes the following streams and drainages...
Paria River and Coyote Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3710 11192 3700 11185 3700 11213 3714 11208
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD4 follow-up statements
972
WGUS75 KSLC 131917
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
117 PM MDT Tue Aug 13 2024
UTC025-132045-
/O.CON.KSLC.FF.W.0042.000000T0000Z-240813T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
117 PM MDT Tue Aug 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT THIS
AFTERNOON FOR SOUTHWESTERN KANE COUNTY...
At 117 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates suggest between 1 and
1.5 inches of rain have fallen. Additional rainfall amounts of 0.25
to 0.5 inches are possible in the warned area. Flash flooding likely
ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, creeks
and streams.
Some locations that will experience flash flooding include...
Buckskin Gulch, House Rock Valley Road, Wire Pass and The Wave.
This includes the following streams and drainages...
Paria River and Coyote Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3710 11192 3700 11185 3700 11213 3714 11208
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD750
WGUS55 KSLC 132036
FFWSLC
UTC025-132145-
/O.EXT.KSLC.FF.W.0042.000000T0000Z-240813T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
236 PM MDT Tue Aug 13 2024
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...
* Until 345 PM MDT.
* At 236 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates suggest between
1 and 1.5 inches of rain have fallen. Additional rainfall amounts
of 0.25 to 0.5 inches are possible in the warned area. Flash
flooding likely ongoing. Additional shower and thunderstorm
development has necessitated extending the Flash Flood Warning.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
creeks and streams.
* Some locations that will experience flash flooding include...
Buckskin Gulch, House Rock Valley Road, Wire Pass and The Wave.
This includes the following streams and drainages...
Paria River and Coyote Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3710 11192 3700 11185 3700 11213 3714 11208
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD403
WGUS55 KSLC 132130
FFWSLC
UTC025-140245-
/O.EXT.KSLC.FF.W.0042.000000T0000Z-240814T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
330 PM MDT Tue Aug 13 2024
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...
* Until 845 PM MDT.
* At 330 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates suggest between
1 and 2 inches of rain have fallen. Flash flooding is ongoing.
Additional shower and thunderstorms have necessitated a second
extension to the warning.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and Park Rangers.
IMPACT...Life threatening flash flooding of slot canyons,
creeks and streams.
* Some locations that will experience flash flooding include...
Buckskin Gulch, House Rock Valley Road, Wire Pass and The Wave.
This includes the following streams and drainages...
Paria River and Coyote Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3710 11192 3700 11185 3700 11213 3714 11208
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD511 WGUS75 KSLC 140038 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 638 PM MDT Tue Aug 13 2024 UTC025-140048- /O.CAN.KSLC.FF.W.0042.000000T0000Z-240814T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 638 PM MDT Tue Aug 13 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN KANE COUNTY... The heavy rain has ended across the Buckskin Gulch area and nearby slot canyons. Flooding is no longer expected to pose a threat. && LAT...LON 3710 11192 3700 11185 3700 11213 3714 11208 $$ AD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 AM MDT, 8 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 3:26 AM MDT, 8 hours 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 326 AM MDT Tue Aug 13 2024 .SYNOPSIS...With monsoonal moisture and and unstable airmass remaining in place, scattered to numerous showers and thunderstorms will continue through the day, particularly over eastern Utah. Drier air will move in later today through Friday, resulting in decreasing coverage of showers and thunderstorms and increasing fire danger. Monsoonal moisture is expected to return over the weekend. && .SHORT TERM (through 12Z/6AM Thursday)...A significant amount of monsoonal moisture remains over Utah and southwest Wyoming this morning, with satellite derived PWs around 1.0 inch across the area, in the 90th percentile for this time of year. With that in mind, the flow aloft is developing more of a westerly component as a Pacific trough makes its way over the top of the ridge now centered over the central United States, grazing northern Utah. As a result of this, starting to see subtle drying over southwest Utah. By this evening, will see the flow aloft become roughly zonal in nature due to the position of the trough, bringing more significant drying for the middle to latter part of the week. In the meantime, however, showers and a few thunderstorms have persisted overnight, focused over northern Utah and aided by shortwave energy ejecting out ahead of the Pacific trough. The position of the trough is also providing favorable jet support over a large portion of northern Utah. By late morning, the shortwave energy and jet support will be more focused over the eastern half of Utah, with that area being the focus for storms for mid morning into the early afternoon. With daytime heating and as the trough moves across northern Utah, anticipating that convection will expand over a greater portion of northern Utah during the late afternoon and early evening. Any storms that develop will be capable of producing heavy rainfall as well as gusty thunderstorm winds. Will tend to see convection diminish for the evening and overnight hours. This has not been the case the past couple of days, but should see a more stable airmass with the loss of daytime heating and the exit of shortwave energy from the trough. For Wednesday, a trailing wave from the trough will bring some additional instability into northeastern portions of the forecast area, where a more moist airmass will remain, resulting in some afternoon convection there with dry conditions expected elsewhere. Maxes will continue to run about 5F below seasonal normals across the area despite the drier airmass given the airmass behind the trough. .LONG TERM (After 12Z/6AM Thursday)...Long term forecast period begins with moderately strong (~60-80 kts) upper level westerlies atop the area while a weak midlevel shortwave ridge begins to shift east. As a whole, this setup will yield minimal moisture transport into the region (PWAT values around 60-90% of seasonal normal), and limited broader scale support for ascent across much of the region. The exception to this appears to be the northern reaches of the forecast region (high Uintas, SW WY, UT/ID border area) where modest grazing shortwave energy looks to trigger some isolated to scattered afternoon/evening convection. While coverage is expected to be far less than what was seen earlier on in the week, the stronger jet flow aloft will add a bit of deep layer shear (~15-30 kts) which may help lead to a little more organization in what does ultimately form. With loss of daytime heating, activity will wane fairly quickly moving into the overnight hours. The drying trend looks to continue into Friday with even less identifiable sources for sufficient lift, thus only expecting an isolated shower or two over some of the high terrain (primarily high Uintas). For the weekend, guidance continues to support broad ridging redeveloping from the southern Plains into the Four Corners region while troughing amplifies through the PacNW. With the placement of these features, the local forecast region will find itself placed within stronger south to southwesterly flow, which will begin a moistening trend. This will allow for a return of the daily isolated to scattered diurnal convective threat. On Saturday coverage looks to be highest east of the I-15 corridor and south of the I-70 corridor, while Sunday will see more scattered activity creep north up to around the I-80 corridor. While neither day looks particularly prolific at the moment, those planning any recreation in rain sensitive areas (slot canyons, dry washes, slickrock areas) should keep an eye on the forecast and remain weather aware. Moving into the upcoming week, general ensemble consensus favors the larger scale synoptic features remaining more or less in place and resulting in some sort of continuation of the ongoing pattern. That said, a subset of ensemble members (~35%) show scenarios where the ridge ends up a bit flatter or centered nearer to the forecast region, both of which would result in a bit less moisture transport into the region and more limited daily precipitation chances. For now, opted to maintain NBM guidance which carries continued isolated to scattered daytime convection across much of the area. && .AVIATION...KSLC...Ongoing active pattern persists. Generally anticipate limited isolated showers through the morning, with increasing coverage of thunderstorms during the afternoon. These storms will carry threat of lightning, gusty and erratic outflow winds, periodic heavy rain, and temporarily reduced VIS below VFR with anything stronger moving directly atop the terminal. Coverage and strength trends downwards late evening into the overnight. Aside from outflow modulation, winds will once again be generally favored to maintain a southerly directional component. .REST OF UTAH AND SOUTHWEST WYOMING...Another fairly active day expected across the region. Moisture remains sufficient to maintain isolated thundershowers through the morning, with increasing coverage of thunderstorms by early afternoon. Thunderstorms will be capable of producing lightning, gusty erratic outflow winds, periodic heavy rain, and brief reductions in VIS below VFR levels with any stronger activity moving directly atop a terminal. With loss of daytime heating and instability, strength and coverage will trend downward with remaining thundershowers gradually becoming more isolated. && .FIRE WEATHER...As a trough grazes northern Utah today into Wednesday, the flow aloft over the area will shift to a more westerly direction, allowing drier air to start to move in. As a result, coverage of convection will decrease today over far western Utah, with scattered to numerous showers and storms developing over the eastern two-thirds of the state. The drying trend will continue in earnest through Friday. Storms on Wednesday will primarily be focused over northern and eastern portions of the state but will be less in coverage than previous days, with little in the way of convection expected Thursday into Friday. As conditions become quite dry late in the work week, southwest winds will increase. This will bring the potential for critical fire weather conditions, particularly for southern and western portions of the area. With southerly flow expected again over the weekend, monsoonal moisture is expected to make its return from the south. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 13, 8:25 AM MDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
825 AM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Gst 1 WSW Provo Canyon 40.32N 111.65W
08/12/2024 M59 MPH Utah UT Mesonet
Mesonet station PC347 Alta Aquaduct.
&&Local storm report, Aug 13, 9:40 AM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
940 AM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flash Flood 7 WNW Goblin Valley 38.59N 110.81W
08/10/2024 Emery UT Emergency Mngr
Delayed report relayed via Emery County
Emergency Manager. Around 2 feet of water
was observed flowing through Bell Canyon.
Time estimated by archived radar and MRMS
data. Location estimated.
&&
ADThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:47 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 13, 12:04 PM MDT | Special Weather Statement | SLC | Piute | 26 min |
| Aug 13, 12:34 PM MDT | Special Weather Statement | SLC | Piute | 26 min |
| Aug 13, 1:11 PM MDT | Special Weather Statement | SLC | Kane | 49 min |
| Aug 13, 1:17 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 13, 2:10 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 9 hr |
| Aug 13, 2:10 PM MDT | Special Weather Statement | SLC | Garfield | 35 min |
| Aug 13, 2:51 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 13, 2:51 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
| Aug 13, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Aug 13, 3:42 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 48 min |
| Aug 13, 4:04 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Aug 13, 4:09 PM MDT | Special Weather Statement | SLC | Davis | 36 min |
| Aug 13, 4:12 PM MDT | Special Weather Statement | SLC | 48 min | |
| Aug 13, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Tooele, Weber | 38 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 35 min |
| Aug 13, 4:28 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 13, 4:37 PM MDT | Special Weather Statement | SLC | 38 min | |
| Aug 13, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Aug 13, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 34 min |
| Aug 13, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Tooele, Weber | 31 min |
| Aug 13, 5:12 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Aug 13, 5:26 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Summit, Wasatch, Weber | 49 min |
| Aug 13, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah, Wasatch | 46 min |
| Aug 13, 5:31 PM MDT | Special Weather Statement | SLC | 14 min | |
| Aug 13, 5:47 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 118 min |
| Aug 13, 5:56 PM MDT | Severe Thunderstorm Warning | SLC | Cache | 49 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.